Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

July 1, 2012Kanabec County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 1, 2012, 5:36 PM CDT for Kanabec County, Minnesota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2012, 5:36 PM CDT (22:36 UTC)
Expired
Jul 1, 2012, 6:00 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN

County Kanabec County, MN

The radar

The Duluth radar (KDLH), 121 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:50 PM CDTHAIL 15 N Mora, MNQUARTER-SIZED HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WWUS83 KMPX 012236
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
536 PM CDT SUN JUL 1 2012

MNZ045-012300-
KANABEC-
536 PM CDT SUN JUL 1 2012

...THUNDERSTORMS MOVING OVER KANABEC COUNTY THROUGH 600 PM CDT...

AT 532 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF MORA...OR 6 MILES NORTHWEST OF QUAMBA.
THIS STORM WAS MOVING NORTHEAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... RURAL 
KANABEC COUNTY.

LAT...LON 4609 9325 4601 9304 4597 9311 4597 9313
      4595 9314 4588 9325 4594 9345
TIME...MOT...LOC 2235Z 212DEG 12KT 4596 9329

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 1, 3:43 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 1, 3:43 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
343 PM CDT SUN JUL 1 2012

.DISCUSSION...

INITIAL CONCERN IS WIDELY SCATTERED CONVECTION FIRING ALONG AND
AHEAD OF DEVELOPING WARM FRONT AND REMNANTS OF SHORT WAVE MOVING
THROUGH SOUTHWEST MINNESOTA AND WESTERN IOWA. THIS IS FORECAST TO
MOVE EAST AND WEAKEN DURING THE EVENING. SOME WEAK FORCING REMAINS
INTO THE OVERNIGHT/AFTER MIDNIGHT AND COULD KEEP SMALL CHANCE OVER
EASTERN AREAS. SOME THREAT OF LARGE HAIL AND GUSTY WINDS AS THEY
ARE DEVELOPING ALONG WESTERN EDGE OF HIGHER EFFECTIVE SHEAR.

MODELS CONTINUE TO INDICATE SOME ACTIVITY RIDING ACROSS NORTH
DAKOTA LATE TONIGHT AND MONDAY MORNING AS WELL. THIS WILL BE AHEAD
OF WARM FRONT WHICH WILL LIFT INTO CENTRAL MINNESOTA BY MIDDAY OR
SO. WILL HAVE TO MAINTAIN SOME CHANCE OF THUNDER INTO CENTRAL
MINNESOTA AS WELL. VERY WARM AND HUMID CONDITIONS IN THE VICINITY
AND SOUTH OF THE FRONT INTO MONDAY AFTERNOON/EVENING. HEAT INDEX
VALUES AROUND 100 ARE INDICATED OVER MUCH OF CENTRAL AND SOUTHERN
MINNESOTA. WILL INCLUDE A HEAT ADVISORY FOR ALL BUT FAR NORTHERN
CWA BECAUSE OF MORNING CONVECTION AND LEFTOVER CLOUDS THAT
PORTION OF THE REGION. STILL HAVE DRIER DEWPOINTS OVER WEST
CENTRAL WISCONSIN ALONG WITH SLIGHTLY COOLER AIR.

COULD SEE MORE WIDESPREAD CONVECTION DEVELOP MONDAY EVENING AHEAD
OF WARM FRONT AND WEST OF THE COOL FRONT WORKING IN FROM THE
WEST. WEAK SURFACE LOW MOVES NORTHEAST INTO NORTHWEST MINNESOTA
WITH VERY UNSTABLE AIRMASS IN PLACE. SEVERE WEATHER THREAT
INDICATED ALONG WITH ISOLATED TORNADO THREAT NEAR THE LOW AND
FRONTAL BOUNDARY.

REAL HEAT DRIVES NORTH ACROSS MOST OF THE AREA THEN WEDNESDAY INTO
FRIDAY. WILL MOST LIKELY SEE HEAT ADVISORY IF NOT EXCESSIVE HEAT
WARNING FOR A PORTION OF THE CWA DURING THIS PERIOD. COLD FRONT
DROPS SOUTH FRIDAY NIGHT INTO SATURDAY AND WILL CONTINUE TO
GENERATE THUNDER THREAT THROUGH AT LEAST SATURDAY NIGHT.
TEMPERATURES SHOULD COOL BACK CLOSE TO NORMAL READINGS BY NEXT
SUNDAY WITH DRIER AIR DROPPING SOUTH OVER THE AREA THROUGH SUNDAY.

&&

.AVIATION.../18Z TAF ISSUANCE/

MAIN CONCERN IS THE THREAT FOR THUNDERSTORMS...MAINLY LATE THIS
AFTERNOON AND EVENING IN SRN MN INTO WISC. WARM FRONT DRAPED
ACROSS NWRN IA ALONG WITH WHAT LOOKS LIKE SOME REMNANT MCV IN
NORTHEASTERN NEBRASKA. LOBE OF THIS ENERGY MAY SLIDE ACROSS SRN
MN. MODELS DO WANT TO BREAK OUT STORMS THIS AFTERNOON. CU FIELD
FROM WC INTO SWRN MN WOULD BE THE AREA FOR STORMS TO DEVELOP...
THEN SPREAD EAST AND REACH KMSP AROUND 00Z AND KEAU AFTER 02Z.

MOST AREAS WILL SEE E OR SE WINDS NORTH OF THE FRONT...BECOMING
SOUTHERLY TOMORROW MORNING IN SRN MN WITH WARM FRONTAL PASSAGE.
LATE NIGHT STORMS TONIGHT IN ND MAY CLIP KAXN AFTER 12Z MONDAY.

HOT WX WILL OF COURSE LEAD TO LONGER TAKEOFFS/LANDINGS.

KMSP...CONFIDENCE ONLY AVERAGE FOR THUNDERSTORMS LATE AFTERNOON
AND EVENING. SOME CHANCE THEY COULD START AS EARLY AS 2230Z AND AS
LATE AS 02Z. BEST TIMING LOOKS TO BE AFTER 00Z. WARM FRONT SHOULD
STAY SOUTH OF KMSP THROUGH 12Z TUESDAY...KEEPING A SE WIND OVER
THE AIRFIELD AND MAYBE EVEN EAST OVERNIGHT. APPROACH AND PASSAGE
OF WARM FRONT SHOULD OCCUR AFTER 12Z TUESDAY...RESULTING IN SOUTH
WINDS.

/OUTLOOK...
.TUESDAY...VFR. HOT/HUMID. SLIGHT CHANCE OF TSRA. VARIABLE WIND
5-10 KT BECOMING NORTHWEST.
.WEDNESDAY...VFR. HOT/HUMID. SLIGHT CHANCE OF TSRA. WINDS SE 10-15 KT.
.THURSDAY. VFR. HOT/HUMID. WINDS S 10-20 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY FROM NOON TO 10 PM CDT MONDAY FOR ANOKA-BENTON-
     BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-FARIBAULT-
     FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANDIYOHI-LAC QUI PARLE-LE
     SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-POPE-RAMSEY-REDWOOD-
     RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-
     SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.

WI...NONE.
&&

DWE/TDK
Hazardous weather outlook, Jul 1, 1:48 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
148 PM CDT SUN JUL 1 2012

MNZ073>075-082>085-091>093-021900-
REDWOOD-BROWN-NICOLLET-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-
148 PM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA AND SOUTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED OR SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT IN
SOUTH CENTRAL MINNESOTA. SOME OF THE STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS BEING THE MAIN THREAT...AND POSSIBLY SOME
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL BE THE MAIN STORY...WITH THE WORST
CONDITIONS LIKELY BY THE MIDDLE OF THE WEEK. HIGHS IN THE 90S WITH
HEAT INDICES AROUND 105 WILL BE POSSIBLE TUESDAY THROUGH FRIDAY.
THERE MIGHT EVEN BE ACTUAL HIGH TEMPERATURES REACHING TRIPLE
DIGITS. RELIEF IS NOT EXPECTED UNTIL SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND
MONDAY NIGHT...AGAIN ON WEDNESDAY AND ALSO FRIDAY. A FEW SEVERE
STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ041>045-047>070-076>078-WIZ014>016-023>028-021900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
LE SUEUR-RICE-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-
PEPIN-EAU CLAIRE-
148 PM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT.
SEVERE WEATHER IS NOT LIKELY...THOUGH ONE OR TWO STORMS COULD
PRODUCE STRONG WIND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL BE THE MAIN STORY...WITH THE WORST
CONDITIONS LIKELY BY THE MIDDLE OF THE WEEK. HIGHS IN THE 90S WITH
HEAT INDICES AROUND 105 WILL BE POSSIBLE TUESDAY THROUGH
THURSDAY...AND IN SOME AREAS ON FRIDAY. THERE MIGHT EVEN BE ACTUAL
HIGH TEMPERATURES REACHING TRIPLE DIGITS. RELIEF IS NOT EXPECTED
UNTIL FRIDAY IN WEST CENTRAL MINNESOTA...AND FRIDAY NIGHT OVER
THE REST OF THE AREA.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND
MONDAY NIGHT...AGAIN ON WEDNESDAY AND ALSO FRIDAY. A FEW SEVERE
STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS UNLIKELY FOR TONIGHT...BUT MAY BE
NEEDED ON MONDAY OR MONDAY NIGHT.

In the hours before

Local storm report, Jul 1, 4:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             SSE GIBBON              44.53N 94.52W
07/01/2012  M1.25 INCH       SIBLEY             MN   TRAINED SPOTTER

            HAILED FOR SEVERAL MINUTES.

&&

TDK
Local storm report, Jul 1, 4:49 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             4 W ST GEORGE           44.44N 94.64W
07/01/2012  E1.50 INCH       NICOLLET           MN   PUBLIC

            LASTED FIVE MINUTES.

&&

TDK
Local storm report, Jul 1, 4:52 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             3 WSW GIBBON            44.51N 94.59W
07/01/2012  E0.88 INCH       SIBLEY             MN   PUBLIC

&&

TDK
Special weather statement, Jul 1, 4:52 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT SUN JUL 1 2012

MNZ065-067-012215-
RENVILLE-SIBLEY-
452 PM CDT SUN JUL 1 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER RENVILLE AND SIBLEY
COUNTIES THROUGH 515 PM CDT...

AT 450 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BUFFALO LAKE. THIS STORM WAS MOVING NORTH AT 20
MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BUFFALO LAKE.
  LAKESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4487 9478 4487 9452 4469 9454 4469 9468
TIME...MOT...LOC 2152Z 180DEG 16KT 4476 9463

CLF
Special weather statement, Jul 1, 5:14 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
514 PM CDT SUN JUL 1 2012

MNZ065-073-012245-
REDWOOD-RENVILLE-
514 PM CDT SUN JUL 1 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER REDWOOD AND RENVILLE
COUNTIES THROUGH 545 PM CDT...

AT 513 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHEAST OF NORTH REDWOOD. THIS STORM WAS
MOVING NORTH AT 15 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MORTON.
  BECHYN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4476 9509 4467 9487 4453 9499 4458 9512
TIME...MOT...LOC 2214Z 201DEG 16KT 4459 9504

CLF
Special weather statement, Jul 1, 5:36 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
536 PM CDT SUN JUL 1 2012

MNZ045-012300-
KANABEC-
536 PM CDT SUN JUL 1 2012

...THUNDERSTORMS MOVING OVER KANABEC COUNTY THROUGH 600 PM CDT...

AT 532 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF MORA...OR 6 MILES NORTHWEST OF QUAMBA.
THIS STORM WAS MOVING NORTHEAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... RURAL
KANABEC COUNTY.

LAT...LON 4609 9325 4601 9304 4597 9311 4597 9313
      4595 9314 4588 9325 4594 9345
TIME...MOT...LOC 2235Z 212DEG 12KT 4596 9329

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:38 PM CDTSpecial Weather StatementMPXMartin52 min
Jul 1, 2:55 PM CDTSpecial Weather StatementMPXBrown35 min
Jul 1, 2:59 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Renville, Sibley31 min
Jul 1, 3:54 PM CDTSpecial Weather StatementMPXSibley36 min
Jul 1, 4:02 PM CDTSevere Thunderstorm WarningMPXSibley28 min
Jul 1, 4:14 PM CDTHeat AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more37 hr
Jul 1, 4:52 PM CDTSpecial Weather StatementMPXRenville23 min
Jul 1, 5:14 PM CDTSpecial Weather StatementMPXRenville31 min
Jul 1, 5:18 PM CDTSevere Thunderstorm WarningMPXRenville27 min
Jul 1, 5:47 PM CDTSevere Thunderstorm WarningMPXKanabec28 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.